Utah, 2009

Lightning Strike in Utah, August 24, 2009

August 24, 2009 · NWS SLC · 1 event in 1 county or zone

Lightning struck an automobile in Utah County, causing one injury as well as damage to the SUV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Lightning struck an automobile in Utah County, causing one injury as well as damage to the SUV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 24, 3:03 PM MST, 4 hours earlier.

Area forecast discussion, Aug 24, 3:03 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT MON AUG 24 2009

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS MUCH OF
UTAH TODAY...AS A SERIES OF WEAK WEATHER SYSTEMS PASS THROUGH THE
REGION. THIS AIRMASS WILL BEGIN TO DRY FROM THE WEST ON
TUESDAY...BEFORE HIGH PRESSURE BECOMES ESTABLISHED ACROSS THE
REGION BY MID-WEEK.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF THE CWA THIS AFTERNOON...WITH ONLY FAR SOUTHERN UTAH BEING
SPARED FROM CONVECTIVE DEVELOPMENT. STORMS HAVE PRIMARILY FORMED
OVER THE HIGHER TERRAIN AND THEN SLOWLY MOVED INTO ADJACENT
VALLEYS IN THE WEST-SOUTHWESTERLY FLOW. WITH SUPPORT FROM A WEAK
WAVE LIFTING THROUGH THE AREA...STORMS SHOULD CONTINUE THROUGH AT
LEAST EARLY EVENING BEFORE BECOMING MORE ISOLATED OVERNIGHT.

DRIER AIR IS EXPECTED TO BEGIN MOVING INTO THE AREA EARLY TOMORROW
AND CONTINUING INTO TOMORROW AFTERNOON...WHICH SHOULD KEEP THE
MAJORITY OF THE AFTERNOON CONVECTION IN THE EASTERN HALF OF THE
FORECAST AREA. WITH LIGHTER FLOW ALOFT AND LESS SYNOPTIC SCALE
FORCING...STORMS WILL LIKELY BE A LITTLE MORE TIED TO THE TERRAIN
TOMORROW.

DRY AIR WILL CONTINUE TO MOVE INTO THE AREA FROM THE WEST ON
WEDNESDAY...WITH MODELS INDICATING PW VALUES DROPPING BELOW 0.5
INCHES BY WEDNESDAY AFTERNOON. A HIGH AMPLITUDE RIDGE WILL BUILD
OVER THE REGION WEDNESDAY AND THURSDAY...WITH A STEADY WARMING
TREND. WHILE TEMPERATURES WILL BE WARMER THAN SEASONAL AVERAGES
FOR THE END OF THE WEEK...A REPEAT OF LAST WEEKS RECORD
TEMPERATURES DOES NOT LOOK TO BE A THREAT AT THIS TIME. IN THE
EXTENDED...12Z RUNS OF THE GFS AND ECMWF BOTH INDICATE SOMEWHAT
INCREASED MOISTURE MOVING BACK INTO THE AREA FRIDAY THROUGH
MONDAY...SO HAVE INCREASED POPS TO CLOSER TO CLIMO FOR DAYS 5
THROUGH 7.

&&

.AVIATION...AN UNSTABLE AIRMASS WILL REMAIN OVER THE SLC TERMINAL
THIS AFTERNOON AND EVENING. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL WITH THE BEST CHANCE
BETWEEN 23 AND 03Z. THE MAJORITY OF ANY OUTFLOW WINDS WILL BE SOUTH
SOUTHWEST WITH GUSTS TO 30 MPH POSSIBLE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 24, 3:20 AM MST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 AM MDT MON AUG 24 2009

UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
420 AM MDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PASSING WEATHER SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE NORTHERN THIRD OF THE OUTLOOK AREA TODAY.
LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REMAIN MORE ISOLATED
ACROSS CENTRAL AND SOUTHERN UTAH...ALTHOUGH LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH ANY STORMS WHICH DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ARE EXPECTED TO BEGIN TO DRY OUT TUESDAY AS HIGH
PRESSURE BUILDS INTO THE REGION. THIS HIGH IS EXPECTED REMAIN IN
PLACE THROUGH THE LATTER HALF OF THE WEEK RESULTING IN DRY WEATHER
AND ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Utah

When
August 24, 7:03 PM MST
Where
Utah County, 1.51 mi NNW of Spring Lake
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.019, -111.765

Four people were riding in a late model GMC Yukon SUV south on I-15, when the vehicle was struck by lightning about halfway between Santaquin and Payson. The vehicle immediately stalled. The front passenger was touching the radio/CD player at the moment lightning struck; she became unconscious and stopped breathing. Her husband administered CPR and she was resuscitated, and has since made a full recovery. The vehicle was damaged, with the electrical system and other components having to be replaced.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195073.